Oklahoma, 2025High Wind in Oklahoma, May 18, 2025
May 18, 2025 · NWS AMA · 1 event in 1 county or zone
In the late afternoon to early evening hours of Sunday May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Texas Panhandles. Meanwhile, strong winds followed behind this system as it quickly progressed eastward across the Oklahoma Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late afternoon to early evening hours of Sunday May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Texas Panhandles. Meanwhile, strong winds followed behind this system as it quickly progressed eastward across the Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 1:01 PM CST, 3 hours 44 minutes earlier. Its key messages:
- Issued at 150 PM CDT Sun May 18 2025
- Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles.
- Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles.
- Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph.
Area forecast discussion, May 18, 1:01 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
201 PM CDT Sun May 18 2025
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 150 PM CDT Sun May 18 2025
- Breezy to windy conditions will be possible today and Monday.
This may cause elevated fire weather for the northwest
Panhandles.
- Highly conditional storm chances in the far eastern Panhandles
this evening. Potential for storms to become severe if they do
form. Higher confidence for severe storms will remain northeast
to east of the Panhandles.
- Shower and thunderstorm activity across the north tomorrow
evening may bring some initial gusty winds. Potentially in
excess of 60 mph.
&&
.SHORT TERM ...
(This evening through Monday night)
Issued at 150 PM CDT Sun May 18 2025
The base of an upper level surface trough is currently swinging
through AZ/NM. The combined Panhandles are under southwest flow
aloft ahead of the trough. A surface trough is also currently
strengthening with dry air mixing to the surface and is currently
showing signs of pushing higher dewpoints to the east. Over the
next few hours this push of dry air will strengthen a dryline
which should push out of the combined Panhandles before
thunderstorms can fire off along it. Severe weather is expected
further east and northeast of the combined Panhandles this
afternoon into the overnight hours. Best chances for seeing a
storm in the combined Panhandles will be some initial storms that
form in Beaver county before quickly moving off to the
east/northeast.
For now, Tds in the lower 20s to possibly upper teens will mix
into the area along with some breezy and gusty winds. The
northwest combined Panhandles are still looking to see some of the
higher winds thanks to the position of the upper level trough.
Cimarron County and parts of Dallam County are looking to see
winds pick up to the 30 to 39 mph range with wind gusts up to 50
mph, with potentially a couple of gusts up to 55 mph. Under
southwest flow aloft and the surface trough, temperatures are
expected to make it into the upper 80s with some areas seeing the
lower 90s.
Tomorrow, temperatures are expected to be shunted a little bit by
the approaching trough. Afternoon highs are progged to be in the
upper 70s to the west with mid to upper 80s in the east. As the
upper level trough swings across tomorrow night the system will
introduce some precipitation to the northwestern combined
Panhandles. Due to the nature of having a dry surface at the time,
the initial onset of showers/thunderstorms may be accompanied by
some severe/damaging winds. Models depict a modest 1400+ J/Kg of
DCAPE until the column can moisten and dewpoints rise behind a
cold front. Overall CAPE is looking to be limited, therefore a
hail threat is not expected and there may or may not be some
thunder associated with this system. Not looking at much in the
way of beneficial rainfall either and showers/storms may weaken
quite a bit before reaching the northeastern combined Panhandles.
36
&&
.LONG TERM ...
(Tuesday through next Saturday)
Issued at 150 PM CDT Sun May 18 2025
The long term is looking warm and mainly dry through Thu. Friday
may be the warmest day of the extended period. This will also be
when precip chances may finally return to the combined Panhandle.
Although, this will be a slight chance for storms mainly in the
eastern combined Panhandles. Same thing on Sat/Sat night, slight
chances PoPs mainly in the east.
Tuesday starts the extended period with temperatures possibly not
escaping the upper 70s behind a weak cold front and upsloping
winds. Depending on the progression of the surface high associated
with the front, some warmer H85 temperatures may be able to
return a bit sooner with afternoon highs actually making it into
the lower 80s.
Upper level ridging is progged to build into the area late Wed
into Fri, with the warmest afternoon temperatures expected Fri.
The NBM has come down slightly for high temperatures with mainly
upper 80s. However, the NBM75 still has some areas off the
caprock reaching the triple digits and Amarillo reaching 97.
Definitely some warmer solutions out there and will have to
monitor trends into next weekend.
Some perturbations in the ridge aloft may provide some chances for
showers and thunderstorms both Fri and Sat, late into the
afternoon/evening. This is shown by slight chance PoPs at this
time, mainly in the eastern combined Panhandles where some better
surface moisture may lie.
36
&&
.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Sun May 18 2025
VFR conditions expected to prevail through the 18Z TAF period with
some gusty southwest winds between 20Z and 02Z Monday. Higher
winds are expected near KDHT with gusts as high as 45 kts
possible, gusts around 35 kts for KAMA.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 53 81 47 81 / 0 0 0 0
Beaver OK 53 86 47 82 / 0 10 20 0
Boise City OK 46 76 41 78 / 0 30 10 0
Borger TX 54 86 49 84 / 0 10 10 0
Boys Ranch TX 51 81 46 83 / 0 10 0 0
Canyon TX 52 80 46 81 / 0 10 0 0
Clarendon TX 54 83 51 82 / 0 0 0 0
Dalhart TX 46 77 39 79 / 0 10 10 0
Guymon OK 49 82 44 81 / 0 20 20 0
Hereford TX 49 79 44 81 / 0 10 0 0
Lipscomb TX 55 86 50 83 / 0 10 10 0
Pampa TX 54 83 49 80 / 0 0 10 0
Shamrock TX 56 87 53 82 / 0 0 10 0
Wellington TX 57 89 54 83 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...Wind Advisory until 8 PM CDT this evening for OKZ001.
&&
SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, May 18, 1:06 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun May 18 2025
OKZ001>003-TXZ001>020-317-190715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun May 18 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated fire weather conditions in the northwest Panhandles this
afternoon. While chances of storms are very low this afternoon,
if a storm were to develop in the east it could go severe, with
wind and hail being the main concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and thunderstorms will be possible across the
northern combined Panhandles Monday evening. Strong and gusty
winds may be possible with this activity.
A chance of showers and storms returns to portions of the
Panhandles Thursday through Saturday.
Right now the probability of severe weather on any given day is
low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 18, 3:46 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
446 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 5 ENE Canadian 35.93N 100.30W
05/18/2025 M0.70 Inch Hemphill TX Public
&&Local storm report, May 18, 3:56 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
456 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail Glazier 36.01N 100.26W
05/18/2025 M0.88 Inch Hemphill TX Public
&&Local storm report, May 18, 4:18 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
518 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Hail 9 ENE Lake Marvin 35.95N 100.03W
05/18/2025 E2.75 Inch Hemphill TX Law Enforcement
Firefighter around 12 miles south of Higgins
reported baseball size hail.
&&Local storm report, May 18, 4:32 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
532 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Tornado 6 S Higgins 36.03N 100.01W
05/18/2025 Hemphill TX Trained Spotter
Reports of tornado south of Higgins.
&&Local storm report, May 18, 4:34 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
534 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Hail 7 S Follett 36.33N 100.14W
05/18/2025 E1.75 Inch Lipscomb TX Public
&&High Wind, Cimarron
- When
- May 18, 4:45 PM CST
- Where
- Cimarron forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Strong winds behind a surface dryline affected Cimarron county the afternoon of the 18th. Wind gusts up to 66 mph were recorded at the mesonet site located one mile south of Black Mesa State Park.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 18, 2025$1.4 million · EF3 · 16 events
- Tornadoes and Hail in Oklahoma, May 18, 2025$315,000 · EF3 · 45 events
- Tornadoes and Hail in Kansas, May 18, 2025$542,000 · EF3 · 30 events
- Cold in California, May 18 to 19, 20252 deaths · 2 events
- Tornado and Hail in Kansas, May 18, 2025EF3 · 19 events
- Tornadoes and Hail in Kansas, May 18, 2025EF3 · 17 events
- Tornado and Hail in Nebraska, May 18, 2025$1.5 million · EF2 · 11 events
- Tornadoes and Flash Flood in Texas, May 18, 20254 injured · $866,000 · EF1 · 20 events
- Tornado and Damaging Winds in Mississippi, May 18, 20251 injured · $1.2 million · EF1 · 24 events
- Tornado and Damaging Winds in Mississippi, May 18, 2025$972,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Nebraska, May 18 to 19, 2025$1.8 million · EF0 · 18 events
- Flash Flooding and Hail in Kansas, May 18 to 19, 2025$2.2 million · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259108.